Tramadol and Alcohol
In general, combining Tramadol with any other centrally-acting medicines or alcohol is not recommended. Alcohol and Tramadol are both central nervous system depressants so they can potentiate each other’s effects, leading in this way to an increased risk of side effects and lower tolerance towards alcohol. In some cases the combination of Tramadol and alcohol can be life-threatening. These substances slow down the brain activity and when combined the effect is much stronger and difficult to predict.
Tramadol is not to be prescribed to people suffering from alcohol addiction or prone to any other forms of addiction as it alone has the potential for causing dependence and that risk is even greater if the drug is taken along with alcohol. It should never be administered to people that are intoxicated with alcohol.
Mixing alcohol and Tramadol can lead to serious behavior problems, sedation, poor judgement and inadequacy which can be a reason for a number of dangerous situations. The tolerance to alcohol is reduced when it is combined with Tramadol. So you may not be able to drink safely the usual quantity of alcohol you are used to. You should never drive a car or operate any heavy equipment if you have used alcohol or Tramadol.
Taking Tramadol along with alcohol is a reason for increased risk of liver damage, especially in people who are already suffering from any kind of liver dysfunction.
In addition to these psychological effects, drinking alcohol while taking Tramaol can also lead to increased risk of serious physical side effects. When combined with alcohol, Tramadol has a stronger potential to decrease the seizure threshold, which makes this combination extremely dangerous for people suffering from epilepsy or having history of seizures of any other type.
Other Side Effects
The occurrence of the following side effects of Tramadol is more likely when it is combined with alcohol. These include:
- changes in behavior
- lack of coordination
- memory problems
In some patients breath depression is possible, losing consciousness, even coma and death.
However, if you have been taking Tramadol and drinking alcohol for an extended period of time, consult your physician as soon as possible as abrupt stopping of any of them may be accompanied with serious and life-threatening in some cases side effects. Weaning off these substances should be done under strict medical control.
In case you are prescribed Tramadol, do not hesitate to discuss any issues connected with alcohol with your healthcare provider.